Texas, 2023

Hail in Texas, June 3, 2023

June 3, 2023 · NWS FWD · 3 events in 3 counties and zones

Thunderstorm complexes originating in the Texas Panhandle reached portions of North and Central Texas during the evening hours of June 1-2. Additional storms formed in the afternoon and evening hours of June 3 along an outflow boundary left over from overnight storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Thunderstorm complexes originating in the Texas Panhandle reached portions of North and Central Texas during the evening hours of June 1-2. Additional storms formed in the afternoon and evening hours of June 3 along an outflow boundary left over from overnight storms. A few of these storms produced 1 hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jun 3, 5:49 PM CST, 18 minutes earlier.

Area forecast discussion, Jun 3, 5:49 PM CST, 18 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
649 PM CDT Sat Jun 3 2023

...New Aviation, Short Term...

.SHORT TERM... /NEW/
/Tonight and Tomorrow/

An outflow boundary is currently moving into the Metroplex from
the north/northeast, moving south/southwest, with scattered
showers and storms developing along and behind the boundary. Non-
convective wind gusts of 30-40 mph are being observed behind the
outflow even without any storms nearby. Low-level winds aloft are
generally out of the WNW, which is shunting a majority of the
precip east after it develops. Storms this evening have been good
rain-producers with several locations receiving upwards of 2" of
rain over a 2 hour period with minor flooding possible. Meager
deep-layer shear is supporting unorganized clusters of storms with
low severe potential, but there is enough instability that a few
robust updrafts are capable of becoming borderline severe with
wind and hail being the threats. Expect the outflow boundary and
scattered showers and storms to continue moving south this evening
with storm coverage waning a few hours after sunset with the loss
of heating.

Further south across Central Texas, precip has been much harder to
come by this afternoon as supercells across the Pecos Valley have
been an energy sink. A few scattered showers and storms will
remain possible, but the coverage of this activity will also wane
with the loss of heating this evening. A resurgence of activity
is possible in the early morning hours as a MCS moves into the
region from West Texas. We have adjusted PoPs according to our
recent thinking, but tomorrow's activity still remains uncertain
and will be largely dependent on the overnight MCS and the
placement of an upper level trough. The upper level trough is
projected to generally align over North Texas with higher PoPs
across Central Texas and lower PoPs along the Red River under the
apex of the trough.

Bonnette

&&

.LONG TERM... /Issued 147 PM CDT Sat Jun 3 2023/
/Sunday Night and Beyond/

Scattered convection may linger a few hours into Sunday evening
before diminishing due to loss of heating allowing for a partly
cloudy night with warm overnight lows in the mid to upper 60s.
Additional diurnally-driven scattered showers and thunderstorms
are expected across the forecast area Monday afternoon/evening as
a weak upper-level low develops over portions of North and Central
Texas. With weak flow aloft, widespread severe weather is not
expected. However, with plenty moisture available (PWATs
~1.5-1.7") and moderate instability (SBCAPE ~1000-1500 J/kg), a
few more robust thunderstorms containing gusty winds and locally
heavy downpours will be possible.

By late Monday into early Tuesday, subtropical ridging looks to
establish across portions of West Texas and the southern Rockies.
Daily chances for isolated to scattered thunderstorms will
continue through midweek during peak heating with support from
shortwave impulses progressing through the northwest flow aloft.
The best chances (30-50%) for an additional half-inch of rainfall
Monday through Wednesday will reside generally south of I-20 and
west of I-45. The synoptic pattern becomes a bit more unclear
toward the end of the work week into the weekend. The GFS solution
keeps a more unsettled pattern with continued weak disturbances
pushing into North and Central Texas through the weekend. The
ECMWF offers a drier solution with mid-level ridging developing
over the Southern Plains by Friday. One item that is more certain
is that we will likely keep afternoon highs in the mid 80s to low
90s and overnight lows in the mid 60s to low 70s as we enter the
second week of June.

Langfeld

&&

.AVIATION... /NEW/
/00Z TAFs/

An outflow just moved through the D10 terminals and brought gusty
north winds to all D10 terminals. Scattered thunderstorms are
developing behind the boundary that will likely continue for the
next several hours. Convective activity in D10 should remain more
scattered and mainly east of AFW/FTW and weaken/move out after
about 03-04Z this evening. Light northeast flow should then
prevail for the remainder of the night. Scattered showers and a
few isolated storms are developing near ACT that will also
continue through about 04-05Z this evening.

We are still uncertain about late tonight and tomorrow's
convective activity. A MCS will move across West Texas that will
move toward the D10 terminals late tonight or early tomorrow
morning. The current TAF still has VCSH from 15-21Z...but VCTS
will likely need to be introduced once the MCS starts to move east
and we can get a better sense of the timing INVOF the D10
terminals.

Bonnette

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    68  87  68  85  67 /  50  50  40  40  20
Waco                67  86  65  83  65 /  30  70  40  50  20
Paris               66  86  66  88  66 /  30  40  20  20  10
Denton              64  87  64  85  64 /  40  50  40  30  10
McKinney            65  87  65  85  65 /  50  50  30  30  10
Dallas              69  88  69  87  68 /  50  50  30  40  20
Terrell             66  87  66  86  66 /  50  50  30  30  10
Corsicana           67  87  67  86  67 /  50  60  40  40  20
Temple              66  87  65  84  65 /  30  70  50  50  20
Mineral Wells       64  85  64  83  64 /  30  60  40  50  20

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jun 3, 4:53 PM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
553 PM CDT Sat Jun 3 2023

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-041215-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
553 PM CDT Sat Jun 3 2023

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Tonight.
Scattered thunderstorms will continue this evening, primarily across
Eastern North Texas. Severe weather is not expected, but gusty winds,
small hail, and heavy rainfall is expected under the strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
More widespread thunderstorms are expected on Sunday. Heavy rainfall
may result in isolated flooding. Daytime thunderstorm chances will
continue throughout the upcoming workweek.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 3, 2:19 PM CST, 3 hours 48 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
319 PM CDT Sat Jun 3 2023

TXZ105-032045-
Hunt TX-
319 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of central Hunt County
through 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Greenville City Lakes, or near Greenville, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenville, Commerce, Campbell, Greenville City Lakes, Neylandville,
Kellogg, South Sulphur, Center Point, Kingston, Dixon and Fairlie.

This includes Interstate 30 between mile markers 90 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3306 9618 3325 9629 3333 9586 3308 9586
TIME...MOT...LOC 2019Z 161DEG 9KT 3315 9614

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Reeves
Special weather statement, Jun 3, 3:03 PM CST, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
403 PM CDT Sat Jun 3 2023

TXZ093-094-104-105-032130-
Hunt TX-Collin TX-Grayson TX-Fannin TX-
403 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northwestern Hunt,
northeastern Collin, southeastern Grayson and southwestern Fannin
Counties through 430 PM CDT...

At 403 PM CDT, Doppler radar was tracking a strong thunderstorm over
Leonard, or 14 miles southwest of Bonham, moving southeast at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Leonard, Whitewright, Wolfe City, Celeste, Trenton, Randolph, Merit,
Blue Ridge, Bailey, Westminster, Frognot, Kingston, Nobility and
Pilot Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3337 9653 3352 9639 3342 9596 3316 9620
TIME...MOT...LOC 2103Z 302DEG 8KT 3340 9629

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Reeves
Special weather statement, Jun 3, 4:10 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
510 PM CDT Sat Jun 3 2023

TXZ092-093-103-104-032245-
Collin TX-Denton TX-Grayson TX-Cooke TX-
510 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northeastern Denton,
northwestern Collin, southeastern Cooke and southwestern Grayson
Counties through 545 PM CDT...

At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Kiowa, or 8 miles southwest of Whitesboro, moving east at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Frequent lightning is also possible.

Locations impacted include...
Sherman, Whitesboro, Celina, Pilot Point, Collinsville, Gunter,
Dorchester, Ray Roberts Park Johnson Branch, Lake Kiowa, Southmayd,
Tioga, Road Runner, Weston, Ethel, Lake Ray Roberts, Woodbine and
Burns.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3344 9712 3368 9705 3365 9661 3328 9670
TIME...MOT...LOC 2209Z 278DEG 18KT 3356 9699

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Reeves
Special weather statement, Jun 3, 4:46 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
546 PM CDT Sat Jun 3 2023

TXZ094-104-105-032315-
Hunt TX-Collin TX-Fannin TX-
546 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of northwestern Hunt,
northeastern Collin and southwestern Fannin Counties through 615 PM
CDT...

At 546 PM CDT, Doppler radar was tracking a strong thunderstorm near
Melissa, or 10 miles northeast of McKinney, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McKinney, Anna, Princeton, Melissa, Farmersville, Van Alstyne,
Leonard, Lowry Crossing, Celeste, Merit, Blue Ridge, New Hope,
Weston, Westminster, Frognot, Clinton, Nobility, Altoga, Floyd and
Lavon Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3340 9617 3308 9621 3321 9665 3340 9664
TIME...MOT...LOC 2246Z 284DEG 15KT 3328 9650

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Reeves
Special weather statement, Jun 3, 5:35 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
635 PM CDT Sat Jun 3 2023

TXZ119-040000-
Dallas TX-
635 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of southwestern Dallas
County through 700 PM CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Desoto. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dallas, Desoto, Cedar Hill, Duncanville, Lancaster, Glenn Heights,
Hutchins, Cockrell Hill and Wilmer.

This includes the following highways...
 Interstate 35E between mile markers 412 and 426.
 Interstate 20 between mile markers 461 and 474.
 Interstate 45 between mile markers 274 and 283.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3255 9672 3255 9684 3259 9694 3276 9690
      3276 9667
TIME...MOT...LOC 2334Z 285DEG 1KT 3266 9684

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Reeves
Special weather statement, Jun 3, 6:01 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
701 PM CDT Sat Jun 3 2023

TXZ119-134-040030-
Ellis TX-Dallas TX-
701 PM CDT Sat Jun 3 2023

...A strong thunderstorm will impact portions of north central Ellis
and southwestern Dallas Counties through 730 PM CDT...

At 700 PM CDT, Doppler radar was tracking a strong thunderstorm over
Desoto, moving south at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dallas, Desoto, Cedar Hill, Duncanville, Lancaster, Waxahachie,
Midlothian, Glenn Heights, Red Oak, Hutchins, Wilmer, Ovilla, Ferris,
Oak Leaf, Pecan Hill and India.

This includes the following highways...
 Interstate 35E between mile markers 405 and 421.
 Interstate 20 between mile markers 460 and 472.
 Interstate 45 between mile markers 264 and 272, and between mile
markers 276 and 278.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3267 9695 3271 9676 3251 9661 3244 9691
TIME...MOT...LOC 0000Z 338DEG 7KT 3262 9683

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Bonnette

The radar

The Dallas/Ft Worth radar (KFWS), 43 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dallas

When
June 3, 6:07 PM CST
Where
Dallas County, 1.75 mi W of Wheatland Area
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.630, -96.850

Fire and rescue reported quarter sized hail in northern DeSoto.

Hail, Bosque

When
June 3, 6:44 PM CST
Where
Bosque County, 1.5 mi SSW of Laguna Park
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.830, -97.380

Hail, Ellis

When
June 3, 7:30 PM CST
Where
Ellis County, 1.17 mi E of Ennis Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.330, -96.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102216, 1102217, 1102218.